Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the number of solutions of the equation $ x\sp {p\sp k}=a$ in a finite $ p$-group


Author: Yakov G. Berkovich
Journal: Proc. Amer. Math. Soc. 116 (1992), 585-590
MSC: Primary 20D60; Secondary 20D15
DOI: https://doi.org/10.1090/S0002-9939-1992-1093592-9
MathSciNet review: 1093592
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A. Kulakoff (Math. Ann. 104 (1931), 778-793) proved that for $ p > 2$ the number of solutions of the equation $ {x^{{p^k}}} = e$ ($ e$ is a unit element of $ G$) in a finite noncyclic $ p$-group $ G$ is divisible by $ {p^{k + 1}}$ if $ \operatorname{exp} G \geq {p^k}$. In this note we consider the number $ N(a,G,k)$ of solutions of the equation $ {x^{{p^k}}} = a$ in $ G,\;a \in G$. Our results cover the case $ p = 2$ also.


References [Enhancements On Off] (What's this?)

  • [1] Ya. G. Berkovich, A generalization of theorems of Ph. Hall and Blackburn and an application to non-regular $ p$-groups, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), 800-830. (Russian) MR 0294495 (45:3565)
  • [2] -, Finite groups containing at most $ {p^p}$ cyclic subgroup of order $ {p^n}$, Voprosy Teor Grup i Gomologic. Alg., Yaroslavl, 2 (1979); Math. Anal. Prilozhen., Rostov-Don, 1981. (Russian)
  • [3] -, On $ p$-groups of finite order, Sibirsk. Mat. Zh. 9 (1968), no. 6, 1284-1306. (Russian) MR 0241534 (39:2874)
  • [4] -, On subgroups of finite $ p$-groups, Izv. Vyssh. Uchebn. Zaved. Mat. 2 (1973), 9-17; Math. Anal. Prilozhen., Rostov-Don, t.7, 1975, pp. 108-122. (Russian)
  • [5] -, Subgroup and normal structure of a finite $ p$-group, Dokl. Akad. Nauk SSSR 196 (1971), 255-258. (Russian) MR 0274584 (43:347)
  • [6] N. Blackburn, Generalizations of certain elementary theorems on $ p$-groups, Proc. London Math. Soc. (3) 11 (1961), 1-22. MR 0122876 (23:A208)
  • [7] -, Note on a paper of Berkovich, J. Algebra 24 (1973), 323-334. MR 0314967 (47:3516)
  • [8] Ph. Hall, A contribution to the theory of groups of prime power order, Proc. London Math. Soc. (3) 36 (1933), 29-95.
  • [9] I. M. Isaacs, Character theory of finite groups, Academic Press, New York, 1976. MR 0460423 (57:417)
  • [10] A. Kulakoff, Über die Anzahl der eigentlichen Untergruppen und der Elemente von gegebener Ordnung in $ p$-Gruppen, Math. Ann. 104 (1931), 778-793. MR 1512698
  • [11] T. Y. Lam, Artin exponents of finite groups, J. Algebra 9 (1968), 94-119. MR 0224705 (37:304)
  • [12] -, On the number of solutions of $ {x^{{p^k}}} = a$ in a $ p$-group, Illinois J. Math. 32 (1988), 575-583. MR 947048 (89h:20031)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20D60, 20D15

Retrieve articles in all journals with MSC: 20D60, 20D15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1992-1093592-9
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society